Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 5, NWS Topeka, KS

February 5, 201423 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Feb 5, 2014, 5:57 AM CST for 23 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2014, 5:57 AM CST (11:57 UTC)
Expired
Feb 5, 2014, 12:00 PM CST
In force
6 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 12.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WWUS43 KTOP 051157
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
557 AM CST WED FEB 5 2014


KSZ008>012-020>024-026-034>040-054>056-058-059-051800-
/O.EXP.KTOP.WS.W.0001.000000T0000Z-140205T1200Z/
/O.NEW.KTOP.WC.Y.0005.140205T1200Z-140205T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
557 AM CST WED FEB 5 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WINTER STORM WARNING WILL EXPIRE AT 6 AM CST EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE WINTER
STORM WARNING WILL EXPIRE AT 6 AM CST EARLY THIS MORNING. 

* TIMING...THE COLDEST WIND CHILLS WILL CONTINUE THROUGH THE
  MORNING HOURS...WARMING A BIT THIS AFTERNOON.

* WINDS...NORTH WINDS OF 15 TO 25 MPH WITH GUSTS OF 20 TO 30 MPH
  CONTINUE THROUGH THE MORNING HOURS.

* WIND CHILL...WIND CHILLS WILL REMAIN DANGEROUSLY COLD THROUGH
  THIS MORNING...RANGING FROM -13 TO -20.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
1 follow-up statement
025 
WWUS43 KTOP 051755
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1155 AM CST WED FEB 5 2014


KSZ008>012-020>024-026-034>040-054>056-058-059-051900-
/O.EXP.KTOP.WC.Y.0005.000000T0000Z-140205T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1155 AM CST WED FEB 5 2014

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

THE WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY. 

* WIND CHILL VALUES...WILL RANGE FROM 6 TO 13 DEGREES BELOW ZERO
  THIS AFTERNOON.


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 5, 5:30 AM CST, 27 minutes earlier.

Area forecast discussion, Feb 5, 5:30 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
530 AM CST Wed Feb 5 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 341 AM CST WED FEB 5 2014

The prolonged and impressive snowfall event is winding down early
this morning as the upper low quickly shifts east. Widespread light
snow has continued after midnight as a result of lift in the lowest
levels of the atmosphere, coincident with cold low level temperatures
in the dendritic growth zone. Dry advection has prevented full
saturation through the low levels though, keeping snow rates very
light. The ascent and associated light snow will wane and come to an
end by around sunrise. By late morning, expect cloud cover to be
decreasing but steep lapse rates in the lowest 2k feet could lead to
scattered stratocumulus and perhaps snow flurries. For now have not
kept flurries in the forecast into the afternoon, but would not be
surprised if there were a few snowflakes. Wind speeds will continue
to gust 20-25 mph through early afternoon, but will gradually
diminish during the afternoon hours. These speeds should be
sufficient to continue blowing and drifting of the dry snow, but not
strong enough to cause significant visibility issues. Wind chills
will start off this morning near -15 degrees across the area, with
only a slight rise into the -5 to -10 range by afternoon. This
evening, partial clearing and weak winds along with the deep snow
cover and very cold airmass in place should cause temperatures to
drop off quickly after sunset. Even with clouds increasing from the
SW after midnight, and the likelihood of continued 3-7 mph winds
through the night, low temperatures are expected to range from -3 to
-11 degrees across the area. Meanwhile, wind chills with the breeze
will range from -17 to -23 through a good portion of the overnight
hours.

.LONG TERM...(Thursday through Tuesday)
Issued at 341 AM CST WED FEB 5 2014

Overall weather pattern is characterized by well below normal
temperatures and increasing uncertainty on precipitation chances
for the Thursday-Saturday time period.

Mid level zonal flow Thursday through Saturday brings a series of
weaker embedded PV anomalies through the region resulting in low end
precipitation to develop. A very cold and dry 1040 mb surface high
maintains its dominance on Thursday. Meanwhile latest model guidance
depicts weak forcing with a shortwave trough ejecting eastward
Thursday afternoon. The track is consistently further south into
southern Kansas into Oklahoma so have lowered precip to a slight
chance of snow generally across central and far east central Kansas.
High pressure shifts eastward by Friday afternoon as two stronger
shortwave troughs migrate eastward across the Northern Plains and
Oklahoma. The weaker vertical motion over northeast Kansas may be
enough to generate minimal snowfall amounts at best. During the
afternoon, it is worth noting the NAM profiler soundings maximized
PWAT values near a quarter of an inch while the GFS/SREF mean are
lower by a tenth of an inch. The wave begins to exit eastward
Friday evening with best snowfall chances centered over east central
and north central areas. The northern stream wave deepens, dragging
a cold front through the region Saturday afternoon. Strong PV
forcing to the northeast with low level frontogenesis occurring near
the frontal boundary warranted chances for light snow to continue
during the day on Saturday. Another bitterly cold and dry 1040 mb
surface high Saturday evening quickly ends the snowfall with dry
conditions anticipated through Sunday.

Guidance on temperatures during this period may be too warm with
present snow cover expected to stick around. Lowered temperatures
during each period a few degrees with further adjustments possibly
needed in the next issuance. Beginning on Thursday, the snow cover,
lack of sunshine, and high pressure settling in, highs are on track
to reach around 10 degrees. The coldest air of the period is
Thursday evening/Friday morning where lows plummet from 2 to 8 below
zero. Sustained winds near 5 mph will easily lower wind chill
readings from 10 to 20 degrees below zero. Wind Chill headlines are
anticipated for this period. We can expect highs Friday to reach the
teens, possibly 20 degrees as winds switch to the southwest and cold
air advection is not particularly strong. After lows Saturday
morning in the teens, highs remain below freezing Saturday afternoon
before the cold front arrives. Steady cold advection behind the
boundary and clearing skies result in lows Sunday morning at or just
below zero. Wind chill readings may once again flirt with advisory
criteria.

Next low pressure system to watch occurs on Monday afternoon as Gulf
moisture streams northward in advance of a deepening shortwave
trough over the Desert Southwest. There is definitely some
disparities between the 00Z GFS and ECMWF on specifics, but
confidence is increasing on accumulating snowfall in the region.
The best chances for snowfall across the CWA were centered on
Monday evening. Will continue to monitor overall trends, with too
much uncertainty to pinpoint snow totals. Confidence is decent
however with precipitation type remaining all snow as the very cold
airmass remains in place.

&&

.AVIATION...(For the 12Z TAFs through 12Z Thursday Morning)
Issued at 525 AM CST WED FEB 5 2014

The end of light snow is finally in sight, and any vis
restrictions due to snow should be largely over by 12Z. Atmosphere
between 1500 and 3000 ft is near saturation, and have had some
occasional ceilings between 9Z and 12Z, and see at least the
potential for occasional MVFR cigs through 14Z or 15Z but should
be mainly VFR after that point. One other interesting feature is
potential stratocu deck around 2K feet this afternoon, but if it
develops it seems to have a good chance of remaining scattered.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until 6 AM CST early this morning FOR
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Barjenbruch
LONG TERM...Bowen
AVIATION...Barjenbruch
Hazardous weather outlook, Feb 5, 4:23 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CST WED FEB 5 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-061030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
423 AM CST WED FEB 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW WILL COME TO AN END EARLY THIS MORNING BUT WIND GUSTS
OF 20 TO 30 MPH WILL CAUSE CONTINUED BLOWING SNOW AND SOME
ADDITIONAL DRIFTING THROUGH MID DAY.

WIND CHILLS THIS MORNING WILL RANGE FROM 10 BELOW ZERO TO 18 BELOW
ZERO.

BITTERLY COLD WIND CHILLS ARE EXPECTED TO CONTINUE THROUGH
THURSDAY MORNING...WITH THE LOWEST VALUES EXPECTED TO RANGE FROM
17 BELOW ZERO TO 23 BELOW ZERO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIND CHILL READINGS PLUMMET ONCE AGAIN ON FRIDAY MORNING BETWEEN
10 AND 19 DEGREES BELOW ZERO.

THERE IS ANOTHER CHANCE FOR SNOWFALL FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON. A MAJOR WINTER WEATHER EVENT IS NOT
EXPECTED...HOWEVER LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE.
LOCATIONS THAT SEE THE BEST CHANCES FOR ACCUMULATING SNOWFALL ARE
MAINLY SOUTH OF INTERSTATE 70 AND EAST OF HIGHWAY 75.

A MORE ORGANIZED STORM SYSTEM MONDAY AND TUESDAY WILL BRING A
CHANCE FOR MORE ACCUMULATING SNOWFALL TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FINAL SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Feb 5, 2:05 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
205 AM CST WED FEB 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             2 NNW LAWRENCE          38.99N 95.28W
02/04/2014  M13.1 INCH       DOUGLAS            KS   NWS EMPLOYEE

            LIGHT SNOW CONTINUES.

1000 PM     SNOW             3 SSW TECUMSEH          39.01N 95.61W
02/04/2014  E11.2 INCH       SHAWNEE            KS   NWS EMPLOYEE

            DRIFTS 2 TO 3 FEET DEEP.

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Feb 5, 2:10 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
210 AM CST WED FEB 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             TOPEKA                  39.05N 95.68W
02/05/2014  M13.2 INCH       SHAWNEE            KS   EMERGENCY MANAGER

            2 FOOT DRIFTS.

1200 AM     SNOW             3 ENE TOPEKA            39.07N 95.63W
02/05/2014  M12.9 INCH       SHAWNEE            KS   OFFICIAL NWS OB

            DRIFTS TO 3 FEET DEEP.

1100 PM     SNOW             QUENEMO                 38.58N 95.53W
02/04/2014  M7.5 INCH        OSAGE              KS   PUBLIC

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Feb 5, 2:12 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
212 AM CST WED FEB 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             WESTMORELAND            39.39N 96.41W
02/04/2014  M11.0 INCH       POTTAWATOMIE       KS   PUBLIC

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Feb 5, 5:38 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
538 AM CST WED FEB 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     SNOW             1 WSW OSAGE CITY        38.63N 95.83W
02/05/2014  M12.5 INCH       OSAGE              KS   TRAINED SPOTTER

            SNOWFALL TOTAL

&&

JB
Local storm report, Feb 5, 5:57 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
557 AM CST WED FEB 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     SNOW             N TOPEKA                39.05N 95.68W
02/05/2014  M13.5 INCH       SHAWNEE            KS   PUBLIC

            SNOWFALL TOTAL

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:29 PM CSTWind Chill AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more21 hr

Nearby

Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.